Main Article Content
Sodium-glucose cotransporter 2 inhibitors are a new second-line medication in the management of hyperglycemia in type 2 diabetes. These drugs can be associated with the development of diabetic ketoacidosis (DKA) with normal or moderately increased blood glucose levels. This is a life-threatening clinical condition termed euglycemic DKA (euDKA), of which the diagnosis can be delayed due to the relative euglycemia. We report on two patients with type 2 diabetes who presented to the Emergency Department with malaise, nausea and vomiting. Both patients had been taking dapagliflozin for at least six months. A risk factor for the development of ketoacidosis, namely heavy alcohol consumption, was found in one of the patients. Arterial blood gas analysis showed severe metabolic acidosis with increased anion gap, positive serum and urine ketones and normal arterial lactate. The patients were treated in Internal Medicine with intravenous fluids, insulin, sodium bicarbonate and potassium. Dapagliflozin was stopped. Both patients recovered uneventfully. Even in the absence of significant hyperglycemia, accurate interpretation of arterial blood gas analysis and serum ketones should lead to correct diagnosis of euDKA.